Oklahoma, 2009

Hail in Oklahoma, April 16, 2009

April 16, 2009 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms developed and moved across the western Oklahoma Panhandle during the early evening hours. however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across the western Oklahoma Panhandle during the early evening hours. These thunderstorms produced hail...however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 2:46 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 16, 2:46 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT THU APR 16 2009

.DISCUSSION...
BOWLING BALL UPPER LEVEL LOW PROGRESSING SLOWLY FROM THE FOUR CORNERS
REGION TODAY...AND SHOULD CONTINUE ITS EWD TRACK TONIGHT AND FRIDAY.
DRYLINE RETREATING TO THE W NOW. EXPECT CONTINUED DVLPMT OF SHOWERS
AND TSTMS REST OF THIS AFTERNOON AND EVENING...WITH NUMEROUS TO
WIDESPREAD COVERAGE THIS EVENING AND TONIGHT AS MAIN UPPER LOW GETS
CLOSER. RETAINED SVR WORDING FOR TONIGHT...AND RAISED POPS TO LIKELY
ACROSS WRN ZONES...AND CATEGORICAL CNTRL AND ERN ZONES. SOME LOCALLY
HEAVY AMOUNTS PLAUSIBLE BEFORE 12Z FRI.

THEN ON FRIDAY...NRN ZNS MOST VULNERABLE TO WRAPAROUND PRECIP...WHILE
PARTS OF SRN TX PNHDL MAY GET DRY SLOTTED. HAVE HIGHEST POPS OK PNHDL
AND LOWEST SWRN TX PNHDL. ON SATURDAY...UPPER LOW CONTINUES ITS
MOVEMENT WITH NRN ZNS UNDER THREAT FOR WRAPAROUND PRECIP WHILE SRN
TX PNHDL SHOULD REMAIN DRY. KEPT SAME POP STRUCTURE AS WAS INHERITED.
IMPROVING WX TOWARDS SUNDAY MORNING...WITH NO POPS MENTIONED AFTER
SATURDAY NIGHT.

A RETURN TO DRIER AND WARMER WX SEEN FOR MOST OF NEXT WEEK AS UPPER
LEVEL RIDGE DVLPS OVER WRN US...THEN PROGRESSES INTO THE PLAINS
STATES. OVERALL...PREVIOUS FCST PCKG WAS IN VERY GOOD SHAPE AND HAVE
RETAINED ITS INTEGRITY.

ANDRADE

&&

.FIRE WEATHER...
NO MAJOR FIRE WEATHER CONCERNS ARE ANTICIPATED FOR THE NEXT FEW DAYS
AT LEAST DUE TO EXPECTED RAINFALL TONIGHT THROUGH SATURDAY.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  62  39  64  41 /  80  20  20  10  10
BEAVER OK                  48  59  42  62  40 /  90  70  40  30  20
BOISE CITY OK              40  54  37  59  38 /  70  50  30  20  10
BORGER TX                  47  65  45  65  46 /  80  30  20  20  10
BOYS RANCH TX              42  61  38  63  40 /  70  20  20  10  10
CANYON TX                  42  62  38  64  40 /  80  20  20  10  10
CLARENDON TX               50  64  43  68  44 /  90  30  20  10  10
DALHART TX                 41  56  37  61  39 /  70  30  30  20  10
GUYMON OK                  43  57  42  62  42 /  90  60  30  30  20
HEREFORD TX                40  62  36  64  39 /  70  20  20  10  10
LIPSCOMB TX                48  61  43  64  41 /  90  60  30  20  20
PAMPA TX                   47  63  45  64  45 /  90  40  20  20  10
SHAMROCK TX                51  64  45  68  45 /  90  40  20  10  10
WELLINGTON TX              52  66  46  70  46 /  90  40  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 16, 2:18 PM CST, 3 hours 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT THU APR 16 2009

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
318 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF A DRYLINE THIS AFTERNOON AS A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM SLOWLY APPROACHES THE REGION. SOME THUNDERSTORMS MAY
BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE THROUGH THIS EVENING.
HEAVY RAINFALL MAY ACCOMPANY THE INDIVIDUAL STORMS BUT WILL BE A
BIGGER THREAT TONIGHT AS A SQUALL LINE MOVES ACROSS THE AREA. THE
HEAVIEST RAINFALL IS EXPECTED IN THE EAST. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED THROUGH 10 PM FOR ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.
SOUTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...

THE STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS THE
NORTHWEST SECTIONS OF THE PANHANDLES FRIDAY...AND THEN ACROSS
SOUTHWEST KANSAS SATURDAY...SUPPORTING ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THERE WILL BE
A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY FRIDAY AND FRIDAY
NIGHT ACROSS THE NORTHERN AND EASTERN SECTIONS OF THE PANHANDLES.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION THROUGH TONIGHT...AND THEN AGAIN FRIDAY AND FRIDAY NIGHT.

JOHNSON

In the hours before

Special weather statement, Apr 16, 4:48 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT THU APR 16 2009

TXZ006-007-162315-
HARTLEY TX-MOORE TX-
548 PM CDT THU APR 16 2009

...STRONG THUNDERSTORM IN EASTERN HARTLEY AND WESTERN MOORE
COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF FOUR WAY MOVING NORTH AT 45
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Apr 16, 5:02 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT THU APR 16 2009

TXZ001-006-011-016-162330-
DALLAM TX-DEAF SMITH TX-HARTLEY TX-OLDHAM TX-
602 PM CDT THU APR 16 2009

...LINE OF STRONG THUNDERSTORMS IN CENTRAL DALLAM...CENTRAL DEAF
SMITH...CENTRAL HARTLEY AND CENTRAL OLDHAM COUNTIES...

AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES EAST OF WARE...TO 14 MILES
EAST OF ROMERO...TO 15 MILES WEST OF HEREFORD...MOVING NORTH AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WIND GUSTS AROUND 50 MPH AND
VERY HEAVY DOWNPOURS ARE POSSIBLE WITH THIS LINE OF STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL DALLAM...CENTRAL DEAF SMITH...CENTRAL HARTLEY AND
CENTRAL OLDHAM COUNTIES...INCLUDING THE CITY OF DALHART...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON
Local storm report, Apr 16, 5:29 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 W SIMMS               35.03N 102.76W
04/16/2009  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            REPORT IS ALONG SH 214. HAIL BEGAN AS PEA SIZE THEN
            INCREASED TO QUARTER SIZE. HAIL CONTINUED UNTIL 620 PM.
            HAIL COVERS THE GROUND TO A DEPTH OF A FEW INCHES IN
            PLACES. TREE LIMBS BROKEN BY HAIL AND BIRDS KILLED.

&&

EVENT NUMBER AMA01283

CK
Local storm report, Apr 16, 5:39 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 W SIMMS               35.03N 102.76W
04/16/2009  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            REPORT IS ALONG SH 214. HAIL BEGAN AS PEAS AT 6 PM.
            HAIL INCREASED TO QUARTER SIZE AND CONTINUED UNTIL 620
            PM. HAIL COVERS THE GROUND TO A DEPTH OF A FEW INCHES IN
            PLACES. TREE LIMBS WERE BROKEN AND A BIRD WAS KILLED BY
            THE HAIL.

&&

EVENT NUMBER AMA0901281

CK
Special weather statement, Apr 16, 5:39 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT THU APR 16 2009

OKZ001-TXZ001-170015-
CIMARRON OK-DALLAM TX-
639 PM CDT THU APR 16 2009

...LINE OF STRONG THUNDERSTORMS IN WESTERN CIMARRON AND WESTERN
DALLAM COUNTIES...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FELT TO 12 MILES SOUTHWEST OF WARE
MOVING NORTH AT 25 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN WESTERN CIMARRON AND WESTERN DALLAM COUNTIES...INCLUDING
THE CITY OF BOISE CITY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

NUTTALL
Local storm report, Apr 16, 5:41 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             6 W SIMMS               35.03N 102.76W
04/16/2009  E1.00 INCH       DEAF SMITH         TX   PUBLIC

            HAIL ENDED AT 620 PM.

&&

EVENT NUMBER AMA0901282

CK

The radar

The Amarillo radar (KAMA), 192 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cimarron

When
April 16, 6:02 PM CST to 6:03 PM CST
Where
Cimarron County, 4.12 mi ESE of Wheeless
Measured
0.88 in hail
Reported by
Public
Coordinates
36.700, -102.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159855.